Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 104, NWS Raleigh, NC

July 28, 2005Anson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 28, 2005, 11:14 PM EDT for Anson County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 11:14 PM EDT (03:14 UTC)
Expired
Jul 28, 2005, 11:45 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Anson County, NC

The radar

The Columbia radar (KCAE), 149 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:30 PM EDTTSTM WND DMGWadesboro, NCNUMEROUS TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 290315
SVRRAH
NCC007-290345-
/O.NEW.KRAH.SV.W.0104.050729T0314Z-050729T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1114 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1145 PM EDT

* AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WADESBORO...MOVING NORTHEAST AT 15 MPH.   
NICKEL SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH   
THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANSONVILLE
  POLKTON

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3499 8022 3490 8003 3506 7994 3511 8019

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM EDT, 8 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM EDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

TONIGHT...
SHOWERS ACROSS WESTERN NC ARE ASSOCIATED WITH APPROACHING MID-LEVEL
SHEAR AXIS AND RESULTING WEAK UPPER LEVEL DIFFLUENCE. CONVECTION
EXPECTED TO BECOME MORE WIDESPREAD AND ORGANIZED AS UPPER LEVEL
DYNAMICS STRENGTHENS LATE EVENING AND INTO THE OVERNIGHT HOURS AS
100KT JET STREAK EXTENDING FROM NEW ENGLAND SOUTHWEST INTO OHIO
VALLEY PUSHES EAST...PLACING WESTERN SECTIONS UNDER FAVORABLE RR
ENTRANCE REGION. MOISTURE THROUGH THE COLUMN WILL BE ON THE RISE AS
WELL 850 ANTICYCLONE SHIFTS OFFSHORE...ALLOWING EASTERLY FEED OF
ATLANTIC MOISTURE WITH PWS RISE ABOVE 2.0. MEANWHILE...
DIFFERENTIAL HEATING ALONG THE CLOUD FREE AREA ACROSS THE
SOUTHEASTERN PORTION OF THE STATE WHERE PRE-FRONTAL TROUGH EXISTS
COULD SERVE AS A SECONDARY TRIGGER THIS EVENING. SEVERE THREAT
ACROSS THIS AREA SHOULD GREATLY DIMINISH THIS EVENING WITH LOSS OF
HEATING...HOWEVER SEVERE THREAT ACROSS THE WESTERN HALF OF CWA COULD
EXTEND BEYOND MIDNIGHT AS UPPER LEVEL FEATURE TRANSLATES NORTHEAST
ACROSS THE CWA. WILL EXTEND LIKELY POPS ACROSS THE WESTERN PIEDMONT
OVERNIGHT...AND A CHANCE ACROSS THE EAST HALF. WEAK SHEAR WILL
SUPPORT SLOW-MOVING STORMS WITH CELL MERGES...THUS WILL HIGHLIGHT
THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WESTERN PIEDMONT.

FRIDAY AND FRIDAY NIGHT...WHILE ACTUAL SFC FRONT (DEWPOINT
DISCONTINUITY) REMAINS TO THE NORTH...850 FRONT/TROUGH MOVES EAST
INTO THE FORECAST AREA. CLOUD COVER WILL MAKE FOR A STARK
CONTRAST...WITH TEMPERATURES WITH THE NW PIEDMONT HOLDING NEAR
80...COMPARED TO AROUND 90 ACROSS THE EASTERN PIEDMONT AND COASTAL
PLAIN. LIKELY POPS EXPECTED ACROSS ENTIRE CWA WITH DEEP
MOISTURE...HOWEVER SEVERE POTENTIAL FROM WET MICROBURSTS MAY BE
CONFINED TO EASTERN AREA WHERE HIGHEST INSTABILITY (SBCAPES 3500-4000
J/KG) IS FORECAST TO EXIST. FLASH FLOODING WILL ALSO BE A THREAT WITH
THETA-E AXIS OVER THE AREA.

SATURDAY AND SUNDAY...LIKELY POPS CONTINUE...HOWEVER SEVERE POTENTIAL
GREATLY DIMINISHES WITH FORECAST SBCAPES DOWN TO 1000-1500
J/KG...HOWEVER CELL MERGERS WILL COULD STILL POTENTIALLY PRODUCE
DAMAGING WIND GUSTS. BY SUNDAY...850 FRONT AND MID-LEVEL SHEAR AXIS
SHIFTS EAST ACROSS THE COASTAL PLAIN REGION. THE UPPER LEVEL
TROPICAL DISTURBANCE CURRENTLY OVER THE NORTHERN BAHAMAS WILL NEED
TO BE MONITORED AS IT COULD POTENTIALLY INTERACT WITH MID-LEVEL SHEAR
AXIS LATE SATURDAY NIGHT AND INTO SUNDAY. THE UKMET AND THE NAM
KEEPS THIS FEATURE JUST OFF THE COAST...WHILE THE GFS IS FURTHER
INLAND...SPINNING UP A VORT. MAX OVER THE AREA. PREFERRED THE
MAV MOS GUIDANCE WITH TEMPERATURES SATURDAY AND SUNDAY...WHICH IF IT
VERIFIES WILL PUT THE MONTHLY AVERAGE TEMPERATURE 82.6...WHICH WILL
TIE FOR THE WARMEST MONTH EVER ON RECORD.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

SHORTWAVE TROUGH OVER THE APPALACHIANS AND SURFACE TROUGH OVER THE
COASTAL PLAIN REGION WILL BE THE FOCUS FOR DIURNAL CONVECTION
THROUGH THE EXTENDED FORECAST PERIOD. EASTERN AREAS WILL HAVE A
BETTER CHANCE FOR PRECIP WITH LOW-LEVEL MOISTURE POOLING ALONG
STALLED SURFACE BOUNDARY WITH PWS FORECAST TO REMAIN AOA 2.0
ACROSS EASTERN AREAS...COMPARED TO 1.75 ACROSS THE WEST. DIURNAL
TREND OF CLOUDS AND RAINFALL WILL LIMIT EXPOSURE TO SOLAR
HEATING...THUS TEMPERATURES SHOULD REMAIN IN THE NORMAL RANGE WITH
HIGHS OF 86 TO 91 AND LOWS 68 TO 73.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. IF THESE STORMS MOVE INTO A TAF SITE...THEY COULD
PRODUCE GUSTY WINDS. WILL INCLUDE GUSTS TO 30 KTS IN A TEMPO AT ALL
SITES...BUT EVEN HIGHER GUSTS WILL BE POSSIBLE. WITH A SURFACE FRONT
NEAR THE AREA AND UPPER LEVEL DIVERGENCE...THUNDERSTORMS COULD PERSIST
PAST MIDNIGHT. PLENTY OF LOW LEVEL MOISTURE WILL LEAD TO LOW CLOUDS
FORMING AFTER 06Z. TAFS WILL HAVE MVFR VIS AND CIGS BUT IFR CONDITIONS
CANNOT BE RULED OUT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

SYNOPSIS...
SHORT TERM...LOCKLEAR
LONG TERM...LOCKLEAR
AVIATION...DGS
Hazardous weather outlook, Jul 28, 5:50 AM EDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT THU JUL 28 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
550 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY APPROACH NORTH CAROLINA FROM THE
NORTHWEST TODAY AND TONIGHT... WHILE A TROUGH OF LOW PRESSURE
REMAINS OVER THE COASTAL PLAIN. STRONG HEATING... ALONG WITH
INCREASING MOISTURE IN THE LOW LEVELS OF THE ATMOSPHERE AND
INCREASING WINDS HIGH ALOFT... WILL LEAD TO THE DEVELOPMENT OF
CLUSTERS OF SHOWERS AND THUNDERSTORMS... MAINLY DURING THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BECOME
STRONG OR SEVERE... ESPECIALLY BETWEEN THE HOURS OF 2 PM AND 10
PM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING DOWNBURST
WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF PENNIES OR LARGER IS
ALSO POSSIBLE.

ALSO... A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR AREAS EAST
OF A LINE FROM ROCKINGHAM TO ROBBINS TO HILLSBOROUGH TO ROXBORO.
HEAT INDEX VALUES ARE EXPECTED TO RISE TO AROUND 105 TO 109
DEGREES THIS AFTERNOON... AS TEMPERATURES RISE INTO THE MIDDLE TO
UPPER 90S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY... THEN SHOULD BECOME MORE SCATTERED FOR SUNDAY THROUGH
THE END OF THE WEEK... AS THE SURFACE FRONT PROVIDING THE FOCUS
FOR THE ACTIVITY WEAKENS AND DISSIPATES. SOME STORMS MAY BECOME
STRONG FRIDAY AND SATURDAY... ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTER NETWORKS MAY BE NEEDED AFTER 2 PM
THROUGH THIS EVENING.

GIH

In the hours before

Local storm report, Jul 28, 10:18 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1018 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             LEMON SPRINGS           35.38N 79.20W
07/28/2005  0.88 INCH        LEE                NC   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED ON WILDLIFE ROAD.

&&

MWS
Special weather statement, Jul 28, 10:23 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1023 PM EDT THU JUL 28 2005

NCZ021>024-038>040-073>076-290330-
ALAMANCE-CHATHAM-DAVIDSON-FORSYTH-GUILFORD-LEE-MONTGOMERY-MOORE-
ORANGE-RANDOLPH-STANLY-
1023 PM EDT THU JUL 28 2005

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE WESTERN PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH 1130 PM EDT...

AT 1023 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE WESTERN PIEDMONT WHICH INCLUDES THE
TRIAD AREA...ALBEMARLE...ASHEBORO...SANFORD...PITTSBORO AND SANFORD.

SOME OF THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS OF
40 TO 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. ADDITIONALLY
LOCALLY HEAVY DOWNPOURS COULD CAUSE SOME STREET FLOODING AND WATER
OVER ROADWAYS IN LOW LYING AREAS. SOME DOWN TREES AND POWER LINES
ARE POSSIBLE.

RA
Local storm report, Jul 28, 10:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     5 E RALEIGH             35.81N 78.55W
07/28/2005                   WAKE               NC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON US 64 EAST AND MILBURNIE ROAD NEAR
            THE NEUSE RIVER.

&&

MWS
Special weather statement, Jul 28, 10:43 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1043 PM EDT THU JUL 28 2005

NCZ083>085-290345-
ANSON-RICHMOND-SCOTLAND-
1043 PM EDT THU JUL 28 2005

...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN SECTIONS OF THE
SOUTHERN PIEDMONT...

AN AREA OF SHOWERS WITH STRONG THUNDERSTORMS WILL MOVE INTO
RICHMOND...ANSON AND SCOTLAND COUNTIES THROUGH 1145 PM EDT...

AT 1043 PM EDT...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND STRONG
THUNDERSTORMS WITH INTENSE LIGHTNING AND VERY HEAVY RAIN WILL MOVE
INTO SOUTHERN SECTIONS OF ANSON...RICHMOND AND SCOTLAND COUNTIES
WITHIN THE NEXT HALF HOUR.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
WHITE STORE
WADESBORO
ROCKINGHAM
LAUREL HILL

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE.

RA
Local storm report, Jul 28, 10:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     3 S GARNER              35.65N 78.63W
07/28/2005  60 MPH           WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A 60 MPH GUST AT TEN-TEN AND
            HOLLAND CHURCH RD AT 1035 PM AS GUST FRONT PASSED. A GUST
            OF 57 WAS MEASURED AT 1037 PM.

&&

MWS
Special weather statement, Jul 28, 10:54 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1054 PM EDT THU JUL 28 2005

NCZ086-088-290400-
HOKE-CUMBERLAND-
INCLUDING THE CITIES OF...RAEFORD...FAYETTEVILLE
1054 PM EDT THU JUL 28 2005

A LINE OF STRONG THUNDERSTORMS OVER CENTRAL HOKE COUNTY WILL BE
SPREADING EAST INTO WESTERN CUMBERLAND COUNTY BY 1115 PM. HEAVY
RAIN...STRONG GUSTY WINDS AND FREQUENT DANGEROUS LIGHTNING MAY BE
EXPECTED OVER FORT BRAGG...SPRING LAKE AND FAYETTEVILLE THROUGH
AROUND MIDNIGHT. UP TO 2 INCHES OF RAIN ARE POSSIBLE...POSSIBLY
CAUSING SOME MINOR FLOODING ON ROADS AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER AND ALL HAZARDS RADIO OR LOCAL MEDIA FOR
THE LATEST INFORMATION.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:28 PM EDTSevere Thunderstorm WarningRAHDurham, Orange47 min
Jul 28, 8:33 PM EDTSevere Thunderstorm WarningRAHRandolph51 min
Jul 28, 8:44 PM EDTSevere Thunderstorm WarningRAHJohnston46 min
Jul 28, 9:16 PM EDTSevere Thunderstorm WarningRAHLee29 min
Jul 28, 9:18 PM EDTSevere Thunderstorm WarningRAHDurham27 min
Jul 28, 9:44 PM EDTSevere Thunderstorm WarningRAHLee46 min
Jul 28, 10:11 PM EDTSevere Thunderstorm WarningRAHWake64 min
Jul 28, 10:29 PM EDTFlash Flood WarningRAHWake2 hr
Jul 28, 11:39 PM EDTSevere Thunderstorm WarningRAHMontgomery36 min
Jul 29, 12:26 AM EDTSevere Thunderstorm WarningRAHWarren26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.